TITLE

Boundary value problems for the one-dimensional Willmore equation

AUTHOR(S)
Deckelnick, Klaus; Grunau, Hans-Christoph
PUB. DATE
November 2007
SOURCE
Calculus of Variations & Partial Differential Equations;Nov2007, Vol. 30 Issue 3, p293
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
The one-dimensional Willmore equation is studied under Navier as well as under Dirichlet boundary conditions. We are interested in smooth graph solutions, since for suitable boundary data, we expect the stable solutions to be among these. In the first part, classical symmetric solutions for symmetric boundary data are studied and closed expressions are deduced. In the Navier case, one has existence of precisely two solutions for boundary data below a suitable threshold, precisely one solution on the threshold and no solution beyond the threshold. This effect reflects that we have a bending point in the corresponding bifurcation diagram and is not due to that we restrict ourselves to graphs. Under Dirichlet boundary conditions we always have existence of precisely one symmetric solution. In the second part, we consider boundary value problems with nonsymmetric data. Solutions are constructed by rotating and rescaling suitable parts of the graph of an explicit symmetric solution. One basic observation for the symmetric case can already be found in Euler�s work. It is one goal of the present paper to make Euler�s observation more accessible and to develop it under the point of view of boundary value problems. Moreover, general existence results are proved.
ACCESSION #
25893657

 

Related Articles

  • Numerical Solution of a Moving Boundary Problem of One-Dimensional Flow in Semi-Infinite Long Porous Media with Threshold Pressure Gradient. Jun Yao; Wenchao Liu; Zhangxin Chen // Mathematical Problems in Engineering;2013, p1 

    A numerical method is presented for the solution of a moving boundary problem of one-dimensional flow in semi-infinite long porous mediawith threshold pressure gradient (TPG) for the case of a constant flowrate at the inner boundary. In order to overcome the difficulty in the space...

  • POSITIVE NON-SYMMETRIC SOLUTIONS OF A NON-LINEAR BOUNDARY VALUE PROBLEM. Peres, Sáamuel // Electronic Journal of Qualitative Theory of Differential Equatio;12/2/2013, Issue 62-78, p1 

    This paper deals with a non-linear second order ordinary differential equation with symmetric non-linear boundary conditions, where both of the non-linearities are of power type. It provides results concerning the existence and multiplicity of positive non-symmetric solutions for values of...

  • Axisymmetric Swirling Motion of Viscoelastic Fluid Flow Inside a Slender Surface of Revolution. Carapau, Fernando // Engineering Letters;2009, Vol. 17 Issue 4, p238 

    Motived by the aim of modelling the behavior of swirling flow motion, we present a 1D hierarchical model for an Rivlin-Ericksen fluid with complexity n = 2, flowing in a circular straight tube with constant and no constant radius. Integrating the equation of conservation of linear momentum over...

  • ON ASYMPTOTICALLY SYMMETRIC PARABOLIC EQUATIONS. FÖLDES, JURAJ; POLÁČIK, PETER // Networks & Heterogeneous Media;Dec2012, Vol. 7 Issue 4, p673 

    We consider global bounded solutions of fully nonlinear parabolic equations on bounded reflectionally symmetric domains, under nonhomogeneous Dirichlet boundary condition. We assume that, as t → ∞, the equation is asymptotically symmetric, the boundary condition is asymptotically...

  • Free Molecular Flow with Boundary Effect. Kuo, Hung-Wen; Liu, Tai-Ping; Tsai, Li-Cheng // Communications in Mathematical Physics;Mar2013, Vol. 318 Issue 2, p375 

    We study the dissipative effect of the boundary condition in the kinetic theory. We focus our study on the simplest situation of the free molecular flow with diffuse reflection boundary condition and constant boundary temperature, T. The geometry is also chosen to be the simplest ones, a bounded...

  • Boundary-value problem for a differential-difference mixed-type equation with intersecting degeneration lines. Zarubin, A.; Lashtabega, O. // Journal of Mathematical Sciences;May2011, Vol. 175 Issue 1, p91 

    For a mixed-type equation with the Lavrent'ev-Bitsadze operator, nonsmooth degeneration line, and delay in the derivative, an analog of the Tricomi problem is considered in a non-symmetric domain.

  • Integrable Boundary Value Problem for the Boussinesq Equation. Vil'danov, A. N. // Theoretical & Mathematical Physics;Nov2004, Vol. 141 Issue 2, p1494 

    We discuss a method for seeking integrable boundary conditions for nonlinear equations. For the Boussinesq equation, we find a new boundary condition that is compatible with the Lax pair and has an infinite set of higher symmetries and a Bäcklund transformation. We construct a class of...

  • A uniqueness theorem for a boundary value problem. Kazemi, Manochehr; Naraghi, Hassan; Golshan, Hamid Mottaghi // Proceedings of World Academy of Science: Engineering & Technolog;Aug2008, Vol. 44, p584 

    We prove the existence of a solution for the nonlinear third-order boundary value problem. the technics used here are Green's function and fixed point theorem in banach space.

  • Influence of Boundary Conditions on Sound Radiation Characteristic from Rectangular Plates. Yufeng Qiao; Qibai Huang; Linling Li // Journal of Low Frequency Noise, Vibration & Active Control;Jun2007, Vol. 26 Issue 2, p115 

    The influence of boundary conditions on the sound radiation characteristic from rectangular plates is studied in this paper. Using an analytical method, the transverse displacement response of vibrating rectangular plates is presented. Some numerical experiments are also done. Five different...

Share

Read the Article

Courtesy of VIRGINIA BEACH PUBLIC LIBRARY AND SYSTEM

Sign out of this library

Other Topics